Kansas, 2020Heavy Snow in Kansas, February 25, 2020
February 25, 2020 · NWS ICT · 5 events in 5 counties and zones
An intense upper low led to narrow bands (one county wide) of heavy snow across portions of central Kansas on February 25th, 2020. This heavy snow band had reports of 8 to 12 inches with additional snowfall amounts occurring further south as the band shifts to the southeast with 5 to 8 inches.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense upper low led to narrow bands (one county wide) of heavy snow across portions of central Kansas on February 25th, 2020. This heavy snow band had reports of 8 to 12 inches with additional snowfall amounts occurring further south as the band shifts to the southeast with 5 to 8 inches. Interstate 70 was closed between Salina and Ellsworth Kansas, for a brief period of time due to numerous accidents blocking the interstate. Numerous slide offs have also occurred along Interstate 135 south of Salina. Kansas High Patrol reported from 0400-1200 CST, there were calls of 42 slide offs, 7 property only collisions and 1 fatal collision.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 25, 3:15 AM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Feb 25, 3:15 AM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
315 AM CST Tue Feb 25 2020
.SHORT TERM...(Today through Thursday night)
Issued at 315 AM CST Tue Feb 25 2020
Main concern is the impact from a combination of snow and wind
today into early evening as an upper trof/low digs southward
into Kansas. An area of lift should initially focus in region of
mid-level convergence/frontogenesis this morning across central
Kansas. This in combination with stronger cold advection into the
afternoon will steepen lapse rates which will develop further
south into south central and southeast Kansas. This will support
a transition from rain to snow showers even in southern Kansas
which will continue through the early evening. Highest confidence
for 1 to 3 inch snow accums appear to be in central Kansas,
generally along and north of highway 56. However, some light snow
accums to around an inch will also be possible into areas of south
central Kansas and the Flint Hills perhaps as far south as
Wichita to Eureka. The stronger north winds this afternoon/early
evening and potential for brief bursts of moderate snow in snow
showers could reduce visibility even where not much snow
accumulates. So have therefore decided to expand the Winter
Weather Advisory in space and time further south and east to
include areas just north and east of Wichita.
Dry weather with temperatures remaining below climo will prevail
through mid-week in the northwesterly flow aloft on the back side
of the eastern CONUS longwave.
Darmofal
.LONG TERM...(Friday through Monday)
Issued at 315 AM CST Tue Feb 25 2020
A moderating trend still looks reasonable into the upcoming
weekend as the eastern CONUS longwave weakens/moves eastward
allowing a more progressive westerly flow over the Plains and
troughing across the West.
KED
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1132 PM CST Mon Feb 24 2020
A shortwave trough over the Northern Plains this evening will
continue to dig southward across the Central Plains on Tuesday
while deepening. The forecast has been trended colder with more
snow and wind and this trend will likely continue in the upcoming
terminal forecasts. Rain is expected to change to snow across
central/south central KS as precipitation increases late tonight
and into the day on Tue. Reduced flight categories (IFR or lower)
are likely once again arriving by 8-9Z across central KS and
gradually spreading south and eastward during the morning and
afternoon hours across the remainder of the area. Strong and gusty
northerly winds will also develop in the wake of the cold front
with strong low-level cold air advection and large pressure rises
in the wake of the front. Given the steep mid-level lapse rates,
some more intense snow showers or snow squalls may also be
possible as we move through the day. Wind speeds will likely
continue to increase as confidence improves with the upcoming
forecasts.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 39 24 38 23 / 70 70 0 0
Hutchinson 37 22 37 22 / 70 70 0 0
Newton 37 22 36 21 / 80 70 0 0
ElDorado 38 24 37 22 / 80 70 0 0
Winfield-KWLD 42 26 40 24 / 60 60 10 0
Russell 34 18 36 21 / 80 40 0 0
Great Bend 35 19 37 22 / 70 60 0 0
Salina 36 21 37 22 / 80 50 0 0
McPherson 36 21 36 21 / 80 70 0 0
Coffeyville 44 28 39 23 / 50 60 10 0
Chanute 41 26 37 22 / 70 70 10 0
Iola 40 26 37 22 / 80 70 10 0
Parsons-KPPF 42 27 38 23 / 60 60 10 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from noon today to 9 PM CST this evening
for KSZ053-067>070.
Winter Weather Advisory until 6 PM CST this evening for KSZ032-
033-047>052.
&&
SHORT TERM...KED
LONG TERM...KED
AVIATION...MWM
Hazardous weather outlook, Feb 25, 4:17 AM CST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
417 AM CST Tue Feb 25 2020
KSZ032-033-047>053-067>072-082-083-091>096-098>100-261030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
417 AM CST Tue Feb 25 2020
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Today and Tonight
Snow and snow showers are expected today into early this evening.
The snow and wind could reduce visibility and cause slick roadways
with the greatest impact expected across central Kansas and a
portion of the Flint Hills. Refer to the Winter Weather Advisory for
details.
A few locations will continue to experience minor flooding problems
from the recent heavy rainfall. Please refer to the areal and river
flood warnings for additional details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a slight chance of rain mixed with snow Sunday night across
central Kansas. Little, if any, accumulation or impact from the
snow is expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today or tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
Heavy Snow, Lincoln
- When
- February 25, 4:45 AM CST to 11:30 AM CST
- Where
- Lincoln forecast zone
- Reported by
- Public
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
Snow reports started coming in around 630AM with 5 inches measured in Sylvan Grove. As snow continued to fall, amounts rose near Sylvan Grove. In the early afternoon, a total of 13 inches was reported 2 E of Sylvan Grove.
Heavy Snow, Ellsworth
- When
- February 25, 5:00 AM CST to 12:00 PM CST
- Where
- Ellsworth forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
Interstate 70 was closed between Salina and Ellsworth due to numerous accidents. A public report came in at 2PM of a measured 9 inches north of Ellsworth by a mile.
Heavy Snow, Saline
- When
- February 25, 5:45 AM CST to 11:45 AM CST
- Where
- Saline forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
Interstate 70 was closed between Salina and Ellsworth due to numerous accidents blocking the interstate. Numerous slide offs occurred along I-135 south of Salina as snow accumulated on the roadways. Some schools released students early. At 7:23AM, a report of 4 inches was provided by a trained spotter 6SSW of Brookville. Visibility was reduced to 200 feet or less.
Heavy Snow, Marion
- When
- February 25, 6:15 AM CST to 1:00 PM CST
- Where
- Marion forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
KAKE reported a measurement of 6 inches at 1313 CST. Law enforcement reported multiple vehicle slide offs as snow accumulated on roadways around 10 CST near K15 and 160th; there was around 3 inches reported at that time.
Heavy Snow, McPherson
- When
- February 25, 6:30 AM CST to 1:30 PM CST
- Where
- McPherson forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 2 indirect
- Reported by
- Law Enforcement
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
Accumulating snowfall on roadways led to slick conditions resulting in numerous slide offs and some accidents. One accident occurred 2 South of Lindsborg which unfortunately resulted in a fatality and two injuries. Visibility was reduced significantly. Snowfall reports ranged from 2 inches in McPherson to 6 inches in Lindsborg and 9 inches in Canton.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Illinois, February 25 to 26, 20201 death · 3 injured · 1 event
- Avalanche in Alaska, February 25, 20201 death · 1 event
- High Wind in New Mexico, February 25, 2020$75,000 · 63 kt wind · 2 events
- High Wind in Texas, February 25, 202054 kt wind · 26 events
- Winter Weather in Indiana, February 25 to 27, 202024 events
- High Wind and Strong Wind in California, February 25 to 26, 2020$15,000 · 92 kt wind · 5 events
- High Surf in Hawaii, February 25 to 26, 202011 events
- Winter Weather in Ohio, February 25 to 27, 20208 events
- Winter Weather in Michigan, February 25 to 27, 20205 events
- High Wind in Oklahoma, February 25, 202050 kt wind · 4 events
- High Wind in Texas, February 25, 202053 kt wind · 4 events
- Winter Weather in Colorado, February 25, 20203 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 871916, 871917, 871918, 871920, 871919.